Minnesota, 2020Damaging Wind in Minnesota, July 8, 2020
July 8, 2020 · NWS MPX · 1 event in 1 county or zone
A line of thunderstorms that developed across North Dakota late Tuesday evening, moved quickly across west central, and central Minnesota during the morning of Wednesday, July 8th. Numerous trees were downed and several outbuildings and sheds were damaged.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms that developed across North Dakota late Tuesday evening, moved quickly across west central, and central Minnesota during the morning of Wednesday, July 8th. Numerous trees were downed and several outbuildings and sheds were damaged. Based on pictures and drone video over the damage area east of Browerville, all of the damage was associated with downburst winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 8, 3:21 AM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 8, 3:21 AM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
421 AM CDT Wed Jul 8 2020
.SHORT TERM...(Today through Thursday)
Issued at 421 AM CDT Wed Jul 8 2020
A decaying MCS is tracking east across central and northern
Minnesota early this morning. The atmosphere is a bit hostile for
maintaining an organized, severe MCS so this trend is expected to
continue. Nonetheless, strong moisture transport impinging on the
southern flank of this MCS will maintain thunderstorm development
north of a Willmar, to St. Cloud, to Cambridge line through mid
morning before the complex lifts northeast and the low level jet
weakens. This MCS may send an outflow boundary south across
portions of the area, but gusty southerly flow developing ahead of
an approaching cold front will wash the boundary out or push it
back north by afternoon. Thus, the bigger threat for most of the
day will be the heat and humidity. A very stout thermal ridge with
925 mb temps in the upper 20s C should send highs solidly into the
mid 90s. Cloud cover doesn't appear to be an issue after the MCS
decays as southwest flow throughout the atmosphere sends the
remnant cirrostatus deck northeast. In addition, humidity will
remain high through the day with little or no chance to mix it out
as dew points climb to +17 to +19C at the top of the mixed layer
(roughly 850 mb). In fact, dew points may actually climb slowly
through the day as this process unfolds, plus the surface pooling
near the cold front. Therefore, confidence is high we will see
widespread heat indices in the low 100s into early evening. The
exception could be north of Morris to Mora, where there is still a
chance the atmosphere may not fully recover after this morning's
outflow/convective activity. Expanded the Heat Advisory to west
central Minnesota and upgraded to an Excessive Heat Warning for
the metro.
Convective trends for late this afternoon and tonight are rather
uncertain. Some capping should remain in place as the front
marches eastward into Minnesota late this afternoon. Nonetheless,
CAMs do show convective development after 21Z across western and
portions of central Minnesota, evolving into clusters before
dissipating completely in the mid to late evening. Without much
synoptic or mesoscale support, including the absence of even a
nocturnal LLJ, it is looking like a likely scenario. Reduced PoPs
to chance category tonight.
The front will settle across southern MN into western WI Thursday.
Thunderstorm development may occur along it through the day, but
again it doesn't look like there will be much support to get
organized, widespread convection.
.LONG TERM...(Thursday night through Tuesday)
Issued at 421 AM CDT Wed Jul 8 2020
With the start of this long term period Thursday evening we should
be seeing dry westerly flow in place over the area, with a bit of
PoP towards southern Minnesota as the last of the lingering storms
depart. The rest of the period continues with 20-40% PoPs with the
exception of Saturday which shows a bit more promise due to another
potential shortwave trough pushing through the region. Given that we
are still a few days out this is far from a sure shot, but it looks
to be our next chance at some actual thunderstorms. Otherwise we
still see relatively warm and sticky conditions lingering, with
temperatures in the upper 80s to low 90s and dew points in the mid
60s through the weekend.
Looking at the pattern on a broader lens, our pattern does not look
to shift in any major way as we start next week, with zonal flow
generally the steady state for us. A lack of significant forcing to
change the pattern will keep us where we have been heading into the
second half of July, which corroborates with our latest Climate
Prediction Center outlooks as well.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1102 PM CDT Tue Jul 7 2020
VFR conditions throughout. Could be a few spots of patchy fog, but
southeasterly winds should increase and keep it from getting too
widespread so did not include mention in the TAFs. Thunderstorms
are expected to develop later Wednesday afternoon at KRWF KAXN and
KSTC and could affect the other sites in the evening and overnight.
KMSP...
Mainly VFR conditions throughout, but thunderstorms are expected
to develop later Wednesday afternoon out west and could affect
KMSP during the evening. The precipitation has trended slow, so
pushed back the timing in the TAFs.
/OUTLOOK FOR KMSP/
Thu...Mainly VFR with TSRA/MVFR early. Wind SW 5-10 kts.
Fri...VFR. Wind NW 5 kts.
Sat...Mainly VFR. Chance TSRA/MVFR. Wind W to NW 5 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
for Chippewa-Dunn-Eau Claire-Pepin-Pierce-St. Croix.
MN...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
for Benton-Blue Earth-Brown-Chippewa-Chisago-Faribault-
Freeborn-Goodhue-Isanti-Kandiyohi-Lac Qui Parle-Le Sueur-
Martin-McLeod-Meeker-Nicollet-Redwood-Renville-Rice-
Sherburne-Sibley-Stearns-Steele-Swift-Waseca-Watonwan-
Wright-Yellow Medicine.
Excessive Heat Warning from 11 AM this morning to 8 PM CDT this
evening for Anoka-Carver-Dakota-Hennepin-Ramsey-Scott-
Washington.
&&
SHORT TERM...Borghoff
LONG TERM...TDH
AVIATION...JRBHazardous weather outlook, Jul 8, 2:37 AM CST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
337 AM CDT Wed Jul 8 2020
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
090845-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
337 AM CDT Wed Jul 8 2020
This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.
.DAY ONE...Today and Tonight.
An Excessive Heat Warning is in effect today for the Twin Cities
metro with a Heat Advisory in effect for much of the rest of
central and southern Minnesota and west central Wisconsin. Heat
indices of 100 to 103 degrees are expected.
There is a Slight Risk of severe thunderstorms late this afternoon
and tonight. Large hail, damaging winds, and heavy rainfall are
possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Periodic thunderstorms are expected through early next week.
There is a Slight Risk of severe storms across western Wisconsin
Thursday, with a Marginal Risk across eastern Minnesota. Large
hail, damaging winds, and heavy rainfall are possible.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation may be needed this afternoon and
tonight.
Borghoff
In the hours before
Special weather statement, Jul 8, 2:40 AM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
340 AM CDT Wed Jul 8 2020
MNZ055-080915-
Swift-
340 AM CDT Wed Jul 8 2020
...A STRONG THUNDERSTORM WILL AFFECT SWIFT COUNTY...
At 340 AM CDT, a strong thunderstorm was located 7 miles northeast of
Appleton, or 21 miles south of Morris, moving east at 35 mph.
Nickel size hail is possible with this storm.
This storm will be near...
Benson around 405 AM CDT.
Lake Hassel around 410 AM CDT.
Murdock around 415 AM CDT.
Other locations impacted by this storm include Benson Airport, De
Graff, Danvers, Swift Falls, Clontarf and Holloway.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4542 9551 4542 9546 4541 9543 4516 9539
4517 9599 4535 9601
TIME...MOT...LOC 0840Z 264DEG 30KT 4527 9590
BORGHOFFSpecial weather statement, Jul 8, 4:17 AM CST, 28 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
517 AM CDT Wed Jul 8 2020
MNZ041-042-047-048-081100-
Stevens-Pope-Douglas-Todd-
517 AM CDT Wed Jul 8 2020
...A LINE OF STORMS WILL AFFECT DOUGLAS...NORTHERN POPE...NORTHERN
STEVENS AND TODD COUNTIES...
At 517 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles north of Parkers Prairie to near
Evansville to near Herman. Movement was southeast at 45 mph.
Winds in excess of 40 mph and nickel size hail are possible with
these storms.
These storms will be near...
Evansville around 525 AM CDT.
Brandon around 530 AM CDT.
Bertha and Donnelly around 535 AM CDT.
Eagle Bend around 540 AM CDT.
Clarissa and Carlos around 545 AM CDT.
Alexandria and Browerville around 550 AM CDT.
Long Prairie and Cyrus around 555 AM CDT.
Starbuck, Lowry and Lake Osakis around 600 AM CDT.
Other locations impacted by these storms include Alexandria Airport,
Glenwood Airport, Westport, Nelson, Aldrich, Garfield, Round Prairie,
Melby, Villard and Miltona.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4635 9466 4598 9465 4577 9503 4578 9513
4571 9515 4553 9546 4571 9626 4576 9625
4576 9576 4608 9577 4611 9572 4611 9515
4637 9515 4638 9491
TIME...MOT...LOC 1017Z 292DEG 40KT 4624 9535 4600 9579 4580 9625
BORGHOFFThunderstorm Wind, Todd
- When
- July 8, 4:45 AM CST to 4:55 AM CST
- Where
- Todd County, 3.03 mi NE of Browerville to 6.23 mi ENE of Browerville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 46.115, -94.832
The local emergency manager, and pictures and drone video of damage, indicated that downburst winds caused damage to a few outbuildings and sheds northeast of Browerville, and a swath of large trees was blown down approximately 8 miles east of Browerville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Minnesota, July 8, 20201 death · 2 injured · $1.9 million · EF4 · 5 events
- Heat in Arizona, July 8, 20202 deaths · 2 events
- Tornadoes and Damaging Winds in Minnesota, July 8, 2020$2.4 million · EF2 · 23 events
- Lightning Strike in Indiana, July 8, 20201 death · 1 event
- Tornado and Hail in Nebraska, July 8 to 9, 2020$295,000 · EF0 · 61 events
- Hail and Damaging Winds in Vermont, July 8, 2020$275,000 · 1.5 in hail · 20 events
- Damaging Winds in New York, July 8, 2020$61,000 · 50 kt wind · 7 events
- Flash Flooding and Damaging Winds in Pennsylvania, July 8, 2020$40,000 · 61 kt wind · 15 events
- Damaging Winds in Nebraska, July 8 to 9, 202070 kt wind · 37 events
- Tornado and Flood in Minnesota, July 8 to 9, 2020$10,000 · EF0 · 33 events
- Hail and Damaging Winds in South Dakota, July 8, 2020$36,000 · 59 kt wind · 5 events
- Damaging Winds and Heavy Rain in Iowa, July 8 to 9, 2020$20,000 · 61 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893909.